# Yap Climate Change Toolkit Training Report September 23-27, 2017





**Nimpal Channel Marine Conservation Area** 

Prepared by: Wayne Andrew (PIMPAC) -Region Mentor & HOPE Director

#### **Executive Summary**

Wayne Andrew assisted Lance Sulong of Yap CAP and Mr. Thomas Gorong with NIMPAL Marine Conservation Program and Berna Gorong with The Nature Conservancy to train 13 community facilitators from 2 communities on the main island of Yap (Gachpar and West Fanif) and three communities from the outer islands of Yap (Eurepik, Wottegai and Lamotrek) on how to use the newly developed climate change toolkit with videos. The participants spent 3 days learning to use the videos and going through exercises that they themselves will help facilitate with their communities with the support of their partners. Toolkit trainers from Yap also gained experience and confidence on how to deliver training to other communities in the use of the tools. All participants of the five communities were given electronic copies of the toolkit and they were able to develop next steps on how to follow through in facilitating an adaptation plan. The video toolkit contains a guidebook, two case studies vides (Helen Reef in Palau and Nimpal Marine Program in Yap), a Marine Resource Video, Water Resource Video, Shorelines and Nearby Structures, Agriculture Video, a Tutorial Video, and a Climate Change Video. "The training was a great success", remarked the Governor of Yap at the closing ceremony. The training was supported through the generous funding from USAID and PIMPAC.

#### Background

The Pacific Islands Marine Protected Area Community (PIMPAC) began in 2005 as a pilot program to identify and address the unique set of challenges faced by Marine Protected Area (MPA) managers in the region. These challenges include limitations in human and financial resources, isolation from one another restricting the ability of managers to learn from and apply approaches that have been successful elsewhere, and building on traditional management approaches while adapting to modern technology and practices. PIMPAC was designed to address these challenges and support an on-going capacity development framework for site based conservation practitioners to gain skills, learn from one another, and share resources; ultimately to improve site based management effectiveness. PIMPAC did not develop it's own conservation goals, rather aimed to support local and regional conservation initiatives including the following.

• **Micronesia Challenge:** In 2006, Micronesian leaders from the Federated States of Micronesia, the Republic of the Marshall Islands, the Republic of Palau, Guam, and the Commonwealth of the Northern Marianas Islands committed to "effectively conserve at least 30% of the near-shore marine resources and 20% of the terrestrial resources across Micronesia by 2020". This, known as the Micronesia Challenge (MC), is a regionally led conservation initiative that provided a conservation target that PIMPAC could aim to support through capacity development.

• Aloha + Challenge, and Sustainable Hawaii Initiative: In Hawaii, government leaders in combination with community partners set ambitious goals through the Aloha + Challenge, and Sustainable Hawaii Initiative that include goals such as "effectively manage 30% of near shore ocean waters by 2030" and "protect 30% of priority watersheds by 2030".

Mr. Wayne Andrew assisted Yap CAP and Berna Gorong in facilitating the training of community facilitators from Yap in the use of the newly revised climate change video tools. Mr. Andrew reach out to PIMPAC Coordinator Mr. Michael Lameier and with approval, he was able to travel to Yap to assist Yap CAP and Berna Gorong and Thomas Gorong deliver the training. The training is funded by USAID through HOPE. The training was conducted from September 23-27, 2017 with 13 community facilitators

from 5 communities all over Yap including the outer island certified in the use of the newly developed tools.

#### Day One (Sunday September 22, 2017)

Mr. Wayne Andrew arrive into Yap early morning of Sunday and rested in the morning then met up with other facilitation team from Yap (Ms. Berna Gorong with The Nature Conservancy, Thomas Gorong with Nimpal Marine Conservation Program). At this meeting the facilitators reviewed all the workshop agenda, watched the videos and agreed on facilitation roles and exercises. The review of workshop agenda and the tools took the whole afternoon, then they decided to rest and meet again at lunch the next day with the other facilitators from Yap Community Action Program (YapCAP) over lunch to review the final agenda and roles before the workshop begins at 3pm.



Participants of the Yap Climate Change workshop watching training videos. Photo: Wayne Andrew

#### Day Two (Monday September 23, 2017)

Mr. Wayne Andrew met up with Lance Sulog of Yap CAP and Mr. Andy Tafleichig, Manager of Yap CAP Environmental Program in the morning to brief on logistics. Later they visited the training venue and set it up and printed and prepare the workshop materials and supplies. At noon, the Team from Yap CAP with Mr. Andrew met with Berna Gorong and Thomas Gorong to review once again the workshop agenda, and finalize roles. At 3pm the workshop was officially opened by Ms. Berna Gorong who welcomed all the participants and did expectations and introductions. Mr. Andrew then continued with overview of the project including history of the toolkit and the reason for the newly revised and improved tools. The participants were introduced to the tools and their roles as community facilitators. Ms. Berna Gorong led the introduction to the Local Early Action Planning Process (LEAP) and then introduced the first educational video on climate change. Mr. Thomas Gorong and Lancen Sulog then led the community facilitators in the community planning videos that includes exercises on historical timeline and choosing or prioritizing resources.



Community facilitators from Gachpar presenting their Historical Timeline. Photo by: Wayne Andrew

At the end the first day we conducted a plus delta exercise to see what went well and what we could improve as the trainings goes and future delivery of the training. Below is the participants response including comments on the videos they watched.

Plus/Good and should keep doing	Delta/ Need to change or improve next time
1. Training Materials (Videos) were very	1. Need to do more cleaning of the
effective.	conference room.
2. Case study video from Helen Reef was very	2. Need cover for food because there are ants
inspiring and will really help them in planning	and bugs climbing over them.
with their community.	
3. Appreciated the level of experience of Mr.	
Wayne Andrew and Berna Gorong in their	
leadership, knowledge and delivery of the	
training on the first day.	

#### **Comments on the Climate Change Video**

1. The video makes it easy for community members to understand climate change, its causes and effects since it's a complex issue and hard to explain. This video is definitely very useful with the community.

2. The video contains images and clips from the Micronesia region and is very helpful because people can relate to.

3. Language used and animation's will be very easy for young and old folks in the community to understand.

#### **Comments on Tutorial Video**

1. Timeline exercise with this video is very helpful, it also helps break the ice and get people talking and engaged.

2. Choosing resources is very important and community facilitators need to explain a bit more on the process so that it's not confusing or misleading.

3. We learned a new word "Resilience" and how it applies to climate change discussion.

## Comments on the Helen Reef Case Study Video

1. Overall this video was excellent. It provides many key messages that is needed to help us motivate our leaders, community members.

2. The video provide much guidance on what a community can do to address a complex and difficult problem. Lays forward the important elements of success.

- 3. The key messages we really liked are:
  - 1. Taking ownership of the problem by the community and not waiting for outside help to come find them.
  - 2. Strong commitment from the community and its leadership.
  - 3. Organized community can do a lot.
  - 4. Aggressive in going out and looking for help.
  - 5. Having a plan to help them unit in voice and efforts is very helpful.
  - 6. Seeking outside help.
  - 7. Building local capacity for long term success.
  - 8. Resources rebounding as sign of success.

#### Day Three (Tuesday September 24, 2017)

The second day of the training we started with a recap of the day before led by Thomas Gorong. The Mr. Wayne Andrew lead the introduction and exercises for Marine Resources Video. Thomas Gorong led the introduction and exercises on Shorelines and Nearby Structures Video. Mr. Lance Sulog led the exercises on Agriculture Video and Ms. Berna Gorong led the introduction and exercises on Water Resource Video. The introductions to the video and exercise went really well. At the end we also did a plus delta to get feedback from the participants on how the delivery and content of the second day.

Plus/Good and should keep doing	Delta/ Need to change or improve next time
1. (Videos) were very simple and effective.	1. Need to have time keeper so we don't run
	over time.
2. Marine Resources Video had some really	2. Need more time for exercises especially in
good examples of what a community can do.	the community where more people what to
	share their ideas and experiences.
3. Good information on shipwreck from	
Wayne Andrew in the Helen Reef example.	

4. Good to know that Seawall not always the best solution, which most of the time communities think it's what we need.	
5. The mapping exercise was really good and effective in getting the participants engaged.	

#### **Comments on Marine Resources Video**

1. This video was really good because it had some really good examples of what a community can do.

- 2. The animation was very helpful and easy to understand the concept presented.
- 3. Again examples from the region really helps because we can relate to them.
- 4. Good to have local leaders and scientists speak to the importance of marine resources.
- 5. Very inspiring too.
- 6. Mapping exercise was really good but needs more time to work on.



Community facilitators from Eurepik working to develop their resource map. Photo by Wayne Andrew.

#### **Comments on Nearby Structures and Shorelines Video**

1. Good to know that seawalls are not always the best solution because our communities think most of the time it is the best option but we also see its causing more damage.

2. From our experience with past typhoon, the community traditional houses where the easiest to repair because materials available locally plus the system to rebuild is usually community so easier with our leaders calling on everyone to help come together take responsibility. **Comments on Agriculture Video** 

1. This video has some really good examples of what we can do especially remote islands.

2. In Yap in the aftermath of typhoon Sudal, our communities rushed to harvest the food crops that were damaged and could be salvaged and because we still depend on our gardens we were able to survive.

3. This video is very good and helpful.

### **Comments on Water Resources Video**

1. This video is very helpful.

2. We need this video for the outer islands of Yap because from our experience with past droughts and typhoons, water is the most scarce and important resource on the remote islands.

## Day Four (Wednesday September 25, 2017)

On the third day of the training, we started with a recap of the day before. Ms. Berna Gorong facilitated the putting together of the information gathered from the exercises to for a plan using blank templates in their guidebook. This exercise gave them an idea of what it takes to complete a plan and what it should look like. Mr. Wayne Andrew shared with the participants partners that can assist with moving their more forward including PIMPAC and others. The training was concluded with the understanding that the formal closing ceremony will be held on Friday evening with the Governor and other leaders attending to witness their accomplishment.

#### Day Five (Thursday September 26, 2017)

On Thursday, Mr. Wayne Andrew worked with Yap CAP to coordinate the closing ceremony. They worked set the program and followed up on invitations. Mr. Wayne Andrew also met separately with the NIMPAL project and the Nguluu leadership to follow up on their work with marine resource management. The team also met to debrief and discuss next steps to help the community facilitators advance their work with each of their community.

## Day Six (Friday September 27, 2017)

On Friday, we finalized all the participants certificates and held their graduation ceremony. The Honorable Tony Ganinayan was able to attend the closing ceremony and gave a very strong and inspiring closing remarks after Mr. Wayne Andrew gave an overview of the training. Governor Ganinayan helped award the certificates and copies of the tools on flash drives to the participants. The participants selected two videos to be show at the closing ceremony and they picked the Marine Resources Video and the Helen Reef Case Study Video. The participants together with their families and leadership of Yap CAP and Yap State thanked Mr. Wayne Andrew of HOPE for working to complete the videos that will be very helpful even to the schools, and different agencies of the government. They also extended their thank you to USAID and PIMPAC for their generous support to the people of Yap.

#### Day Seven (Saturday September 28, 2017)

Mr. Wayne Andrew had final meetings with Yap partners and then departed back to Palau in the evening.

#### Outputs

The outputs of the training are:

1. A total of five communities in Yap (2 on the main Island and 3 on the outer island) have trained facilitators to help advance their community in planning to adapt to the impacts of climate change.

2. 13 community facilitators trained.

3. 5 communities have copies of the climate change tools to use in facilitating their community adaptation plans.

4. Local partners in Yap (Yap CAP, and Nimpal) are experience and trained in the delivery of future trainings.

5. 5 Communities in Yap can begin to develop their plans to become resilient.

#### Next Steps

After the training the facilitators met to debrief and discuss the follow up work with the communities: Below are their recommendations and the follow up next steps by the community facilitators.

1. Yap Partners and PIMPAC will work with community facilitators to provide the support they need to advance their work with their communities.

2. Work with local and regional partners to secure additional resources for follow up work with each of the community.

3. PIMPAC to help support a follow up train visit by Mr. Andrew to work with local partners and take at least two community through the process with their local facilitators leading and them mentoring.

These are Next Steps identified by community facilitators according to village/island groups after completion of LEAP Video Toolkit training held on Sept. 25-27, 2017 in Yap, FSM.

WEST FANIF			
Action	By Whom	Timeline	Status
Brief village chief about	J. Rikin	October 2017	
training and discuss			
establishing core planning			
team			
<ul> <li>Identify potential</li> </ul>			
community			
members that can			
be trained in			
toolkit			
Present to chief and his	J. Rikin	By Oct. 31, 2017	
cabinet during one of			
their meetings			
Request for			
designations of			
members to			

establish a core			
planning team			
Train & develop more	J. Rikin	By Nov. 30, 2017	
community facilitators			
Request			
assistance from			
Resource Team as			
needed			
Presentation to individual	J. Rikin/village	Start January 2017	
villages	chief/village cabinet		
Work with chief	members		
and cabinet			
members to			
schedule village			
meetings			
Request			
assistance from			
Resource Team as			
needed			

GACHPAR			
Action	By Whom	Timeline	Status
Inform the leaders & elders		Nov. 5, 2017	
of our training and discuss		*Leadership meeting	
dates to facilitate LEAP		1 <sup>st</sup> Sunday of every	
exercises		month	
Formulate plan to conduct			
facilitation of the LEAP			
Make sure elders, men,			
women, and youth are			
represented in community			
planning to draft LEAP			
Identify partners to support			
the LEAP process			
Community youth			
Government			
Conduct survey of			
resources that are			
important to the			
community after the LEAP			

WOTTEGAI

Action	By Whom	Timeline	Status
Collect information from	Community		
LEAP Video Toolkit	facilitators		
training			
Gather information from			
other sources			
Map from Marine			
resources			
<ul> <li>Typhoon listing</li> </ul>			
from Weather			
office			
Meet with leaders of			
community			

EAURIPIK			
Action	By Whom	Timeline	Status
Collect resource materials	Community		
Map at Marine	facilitators		
Resources			
<ul> <li>Typhoon listing</li> </ul>			
(dates) from			
Weather office			
Brief island chief of the			
LEAP training and			
exercises			
Ask for help/support from			
community to create a			
core planning group			

LAMOTREK			
Action	By Whom	Timeline	Status
Meet with and present	Community		
what we learned from	facilitators		
LEAP video toolkit training			
Community leaders		By 10/01/17	
<ul> <li>Youth organization</li> </ul>		By 10/09/17	
officers			

<ul> <li>Island school teachers</li> </ul>	By 10/16/17 By 10/23/17	
<ul> <li>Men and women organizations</li> <li>Whole community</li> </ul>	Dependent on sh schedule	ip
Identify youths that can be members of the LEAP Core Facilitation Team	By 10/22/17	

## Attachments: A. Final Workshop Agenda Local Early Action Planning with Video Toolkit

**Training Community Facilitators** 

#### **TRAINERS AGENDA**

Sep. 25-27, 2017

Yap CAP Conference Room

Yap, FSM

**<u>Training Objectives</u>**: To familiarize and train community facilitators on the LEAP Video Tool process on simple action planning for communities.

<u>**Training Outcomes:**</u> Trained community facilitators will be comfortable using the LEAP Video Tool and can initiate initial meetings to facilitate communities through simple action planning.

Day 1: Monday – September 25, 2017			
3:00 -	Welcoming & Overview	- Prayers &	Berna/Lance/Thomas
3:30 pm		introductions	
30 mins.		- Ground rules &	-attendance sheet
		Expectations	
		- Administrative:	
		stipend	

3:30 -	How we got here	- brief	Wayne
3:45 pm		history/background	
15 mins.		on works and this	
		project, why this	
		project	
		- Overview of	
		agenda	
3:45 –	What's this toolkit	-Go over overview	Wayne-Mention that
4:15 pm		of toolkit:	part of training is
30 mins.		(Workbook pg 3-5	watching how the
		Background, Intro,	Facilitators are
		and Contents)8	conducting the sessions
		videos, workbook,	
		factsheets	
4:15 –	LEAP Process Overview	Workbook pgs 6-8.	Berna-Workbook and
4:45 pm		Overview of Steps,	Videos Guide the
30 mins.		Suggested Process,	process.
		and Template as	
		the Outcome.	
4:45 –	Getting started	-Watch climate	Berna-Discuss why we
5:30 pm		change video and	are leading planning
45 mins.		discuss organizing	with climate change
		group	and discussion of
			importance of
			organizing a planning
			group
			After video:
			• Field questions,
			if any
			Get feedback on
			video
			<ul> <li>and summarize</li> </ul>
5:30 -	BREAK		key point
	DREAK		
5:45 pm 15 mins.			
5:45 –	Planning step 1	-Watch tutorial	Thomas - After
6:30 pm		video and practice	watching video,
45 mins.		historical exercise	Facilitator will lead
- <del>1</del> 5 mm3.			historical timeline
			exercise and have
			participants work in
			groups. See where it
		l	Broups. See where it

			fits into LEAP template
			nts into LEAP template
6:30 – 7:15 pm 45 mins.	Planning step 2	-Continue tutorial video and practice choosing resources exercise	Pause video at historical timeline: <ul> <li>Field questions, if any</li> <li>Refer to workbook section on historical timeline</li> <li>write up example of historical timeline</li> <li>working in small group and do historical timeline</li> <li>working in small group and do historical timeline</li> <li>present back to bigger group</li> </ul> Lance - Facilitator continue leading exercise in choosing resources and participants work in groups See where it fits into LEAP template After video: <ul> <li>field any questions, if any</li> <li>Refer to workbook section on Choosing resources</li> <li>In small group, discuss resources, choose and prioritize</li> <li>Present back to</li> </ul>

			bigger group
7:15 –	Case study video	-Watch Helen Reef	Wayne - End Day 1 with
7:45 pm		& Tobi case study	a case study to get the
30 min.		a robi case study	participants to see how
50 11111.			
			an actual community
			has gone through the
			process and timeline
		PLUS/DELTA	Lance
Day 2: Tue	sday – September 26, 2017		
	-	RECAP	Wayne
3:00 –	Developing actions	-Watch video and	Wayne - Discuss the
4:00 pm	exercise – Marine	do exercise for	different actions in the
1hr	Resources	marine resources	videos. Add actions
		video including	they think are missing?
		mapping exercise	Make a list of
		which can be used	resources/organizations
		for all of the	to support this work.
		videos.	See where it fits into
			LEAP template
4:00 -	Developing actions	-Watch video and	Thomas - Discuss the
5:00 pm	exercise – Shoreline &	do exercise for	different actions in the
1 hr	Nearby Structures	shoreline & nearby	videos. Add actions
		structures video	they think are missing?
			Make a list of
			resources/organizations
			to support this work.
			See where it fits into
			LEAP template
5:00 -	BREAK		
5:15 pm			
15 mins.			
5:15 -	Developing actions	-Watch video and	Lance- Discuss the
6:15 pm	exercise - Agriculture	do exercise for	different actions in the
1 hr	C C	agriculture	videos. Add actions
		0	they think are missing?
			Make a list of
			resources/organizations
			to support this work.
			See where it fits into
			LEAP template
6:15 –	Developing actions	-Watch video and	Berna - Discuss the
7:15 pm	exercise – Water	do exercise for	different actions in the
1 hr	Resources	water resources	videos. Add actions

		PLUS/DELTA	they think are missing? Make a list of resources/organizations to support this work. See where it fits into LEAP template Thomas
-	lnesday – September 27, 20		_
3:00 – 3:30 pm 30 mins.		RECAP	Berna
3:30 – 3:15 pm	LEAP action plan template	-Review LEAP action plan template	Berna
3:15 – 4:00 pm 45 mins.	Putting the action plan together		Gather info from the exercise sessions and start filling out the template
4:00 – 4:15 pm 15 mins.	BREAK		
4:15 – 5:00 pm 45 mins.	Completing action plans		
5:00 – 5:30 pm 30 mins.	Where do we go from here	-what are existing state, national, regional, and global initiatives that such plans link to -what can now be done with action plans -discuss Next Steps for the training, i.e. community consultation visits with identified community groups	Wayne - *show examples of YBSAP and MC Discuss how to engage with partner organizations/agencies, what resources can plans be now used to access

Notes:

Materials to Print:

- 1. Workbooks for all Facilitators
- 2. Several sets of fact sheets for all facilitators (maybe 5 sets for each? Since they are for the community to use during planning)

- 3. Copies of the Water for Life Info about calculating water (sent by Bertha a couple months back)
- 4. Attendance sheet with contact info

#### Supplies:

- 1. Flipchart and white-board markers
- 2. Masking tape
- 3. 16 G USB

Equipment:

- 1. Projector
- 2. Multimedia speakers

#### **B.** Participants Sign Up Sheet

lame `	Community/ Organization	Email/ Telephone	25th	Initials 26th	27th
Endy Tableichik		anostafil@gmail.com	als	25	
RobertSproma		350-2704	RS'	RX	RS
elvina Letancilma		350-6668	No.	KL	KL
arcellino Jangertit	Lamottek	350-2447	Ala	ALVE	May
osephine Rikin	Gachbar, Gagil	joophine rikin Qgmail.com		Ch	TR
oseph RIKIN	Rang Fanis	ZURICK_11@ hotand un	-	9	0-
Lance Sulla	YAPCAP	lancesulogamaila	- 25	18	25
reston Defan		350-4718	the -	TD	TA
phnothan Fichibr		350-2166	000 /	the second	AS
NOTANTINE, GIBBER		350-4719	0	a .	- Co
manda Lugumi	Eauripik	952-9924	aR	M.	1 CK
Rnie Ouor	Gaenpar, Cagiu	300-7546	KID	Alles-	AP-
inda R Letasury	do Lanotrek Atol	350-4480	For	AA-	A
VAYNE ANDREW		Wayne@palaunct.		ATI	PV
Gorong	Nimeal MICA	350-4544	315	105	200
EENA GORONG	- MC	950-1381	(18/22)	Ball	COXA
elvina Letanonini		350-668	KL		
Contraction of the second s	Earnigett	952-7490	XH	1	
arcellino Janger (1)	1 amotiek	390-2494	My		
GBERT SOROMA		350-2404	18		
phia Flaudw	Gachpar				
Sephine Rikin	Gadipar	ischinenknognail.con	JR	ar	IN
Sonia Flavaw	Gachpar	952-6730	~///	anta	A.
holas Hashingeniu	Eavipit	952-7440	XH	NH-	NA
ponella,	Contraction of the second		4	270	
to tan	patricial plat	350 118		THE P	

#### C. Sample Certificates



## D. Closing ceremony sign in sheet

LUSAID		
A PERSONAL	FROM THE AMERICAN	PEOPLE
- 000 C		Contact information
Name	Community / Agency	
Constantine	Gachpor Org.	350-4719
Johnathan	Bachoar Org.	350-2164
Preston	Gachoar Org.	350-4719
TOE RIKIN	France (Wast)	952-2918
Lindh Rose L	A amotraktor	952-6624
Anna Amande Lugumai	Faurlolk	952-9924
Robert Soromal	WOLEAI	350-2704
matalline		
TGorona	Nimpal Met. Con	2.
Nicholas Hashigertin		982-9446
Marcellino Yangerlib	Lamotrek	380-2447
BERNA GORONG	TNC	950-1587
Lance Sulog	YAPCAP	952-6434
levous Taplecky	14 Cay Epdo	952-6627
Raphaele R. Say	Indabet /RAD	\$350-2030
Joekam	6 Kard, Werloy	350-2198
Sabeno Sau Choma	1	350-2198
Tony Ganggin	VHO State	350-2108